Tinnitus can be triggered by a variety of different causes, and it varies dramatically from person to person. Some of the causes result in permanent tinnitus that may require treatment, while others result in temporary tinnitus that disappears on its own. Common causes of tinnitus include hearing loss, wax buildup, stress, exposure to loud noises, certain disorders, and certain medications. To learn more about the various causes of tinnitus, check out our page What Causes Tinnitus?
Your doctor will try to determine what is causing the condition. If it is not due to a medication side effect or a general medical condition (such as high blood pressure), he or she may refer you to an otolaryngologist (an ear, nose, and throat doctor) or an audiologist (hearing specialist). It is especially important to see an otolaryngologist if you experience tinnitus in only one ear, tinnitus that sounds like your heartbeat or pulse (pulsatile tinnitus), tinnitus with sudden or fluctuating hearing loss, pressure or fullness in one or both ears, and/or dizziness or balance problems. Unless the cause of the tinnitus is obvious on physical examination, a hearing test is usually required.
Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.
Tinnitus (pronounced ti-nə-təs or tə-nī-təs) is the conscious awareness of a sound in your ears or head not caused by an external noise. Too often associated with hearing loss, the fact is more than 50 percent of people living with tinnitus don’t have measurable hearing loss. Since there are many causes, tinnitus can be associated with a variety of health problems.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Acoustic Neural Stimulation. This relatively new treatment has shown to be effective in reducing, and in some cases eliminating, symptoms in patients whose tinnitus just won’t go away or is very loud. The treatment utilizes a device small enough to fit into the palm of your hand that delivers a broadband acoustical signal embedded in special music you can listen to via headphones. The treatment eventually desensitizes you to the ringing in your ears by stimulating changes in the neural circuits in your brain.

One group of 247 patients received standard (usual) care for tinnitus. This included audiological checks, counselling, prescription of a hearing aid if indicated, prescription of a “masker” if requested by the patient (a device that generates neutral sounds to distract from the noise of the tinnitus), and counselling from social workers when required.
Most people develop tinnitus as a symptom of hearing loss. When you lose hearing, your brain undergoes changes in the way it processes sound frequencies. A hearing aid is a small electronic device that uses a microphone, amplifier, and speaker to increase the volume of external noises. This can mollify neuroplastic changes in the brain’s ability to process sound.

Experts believe that tinnitus is associated with neural (brain and nerve) injuries that affect the auditory pathway and therefore someone’s ability to hear sounds. (10) Most of the time, tinnitus is a result of a disorder that affects parts of either the outer, inner or middle ear. The good news is that the majority of cases are not linked to any serious illness, although some cases are.

Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Most people should have a formal hearing test done by either the doctor or a hearing specialist (audiologist). People with tinnitus in only one ear and hearing loss should have gadolinium-enhanced magnetic resonance imaging (MRI). People with tinnitus in only one ear and normal hearing should have an MRI if tinnitus lasts more than 6 months. People with pulsatile tinnitus often require magnetic resonance angiography (MRA) and sometimes angiography.

Tinnitus sufferers most often cite stress as the cause of their condition. While it’s true noises are perceived more acutely when you are tense, there is no scientific basis for saying stress causes tinnitus. But the reverse is definitely true — hearing a constant noise in your ears can certainly cause stress and anxiety, and even lead to depression in some cases.
Tinnitus (pronounced ti-ni-tis), or ringing in the ears, is the sensation of hearing ringing, buzzing, hissing, chirping, whistling, or other sounds. The noise can be intermittent or continuous, and can vary in loudness. It is often worse when background noise is low, so you may be most aware of it at night when you're trying to fall asleep in a quiet room. In rare cases, the sound beats in sync with your heart (pulsatile tinnitus).
×